Alert archive / Texas / River Flood Warnings in 2016
River Flood Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Aug 20, 2016, 8:46 PM CDT for Presidio County, Texas. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 8:46 PM CDT (01:46 UTC)
- Expired
- Aug 21, 2016, 10:52 AM CDT
- In force
- 14 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Presidio County, TX
The river
Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
319
WGUS44 KMAF 210146
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
846 PM CDT SAT AUG 20 2016
...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...
Rio Grande at Candelaria 3N affecting Presidio County
.Recent heavy rain in the area has resulted in water flowing into the
drainage basins running into the Rio Grande. This has contributed to
water rising to above flood stage at Candelaria 3N on the Rio Grande.
Water levels are expected to decrease to below flood stage and action
stage Sunday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists are urged to heed flood warnings, and exercise caution if
traveling through this area. Vehicle-related fatalities are the
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to
cross it. You and your vehicle could be swept downstream in rushing
floodwaters. Turn around, don't drown!
River levels are high. Ranchers and farmers should move livestock
and machinery out of flood-prone areas if time permits.
Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.
Additional information is available at: www.weather.gov/midland
This will likely be the last statement unless additional heavy rains
occur.
&&
TXC377-211552-
/O.NEW.KMAF.FL.W.0005.160821T0146Z-160821T1552Z/
/CDET2.1.ER.160820T2341Z.160821T0100Z.160821T0352Z.NO/
846 PM CDT SAT AUG 20 2016
The National Weather Service in has issued a
* Flood Warning for
the Rio Grande at Candelaria 3N.
* until Sunday morning, or until the warning is cancelled.
* At 8PM Saturday the stage was 9.4 feet (2.9 meters).
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by
tonight.
* Impact...At 10.0 feet (3.0 meters), the river reaches moderate flood
stage, flooding some sections of FM 170. Water levels in the flood
plain may begin to affect homes between the road and the river.
The roadway to the foot bridge may be inundated. Livestock and
machinery may need to be moved as time and conditions permit.
This crest compares to a previous crest of 9.3 feet (2.8 meters) on
Sep 6 2014.
&&
Below are the latest river stages and forecasts (feet):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Candelaria 3N 7.5 8.5 9.4 Sat 8 PM 7.8 7.2 6.6 6.4
Below are the latest river stages and forecasts (meters):
Bf Fld Observed Forecast
Location Stg Stg Stage Day Time Sun Sun Sun Sun
1AM 7AM 1PM 7PM
Candelaria 3N 2.3 2.6 2.9 Sat 8 PM 2.4 2.2 2.0 2.0
&&
LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 20, 6:31 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 20, 6:31 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 631 PM CDT SAT AUG 20 2016 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR conditions are expected for much of the night at the west Texas and southeast New Mexico terminals. Scattered thunderstorms are expected this evening along and near the Pecos River and could impact KCNM, KINK, KPEQ, and KFST. Will handle with tempo VFR groups for gusty winds and rain at these terminals and then monitor for possible amendments. Otherwise, a period of MVFR ceilings are expected at most terminals late tonight and Sunday morning from around 12z to 16z. VFR conditions are expected at all the terminals by late Sunday morning. 12 && .PREV DISCUSSION... /issued 225 PM CDT SAT AUG 20 2016/ DISCUSSION... A cold front is moving south through the northern Permian Basin this afternoon, preceded by an outflow boundary/prefrontal trough which is near the Pecos River. Showers and thunderstorms have been slow to develop, but with heating this afternoon, and the arrival of the front, it appears widely scattered showers and storms will be possible over most of the Permian Basin with better chances over the higher terrain where upslope flow will increase the next 6 hours. A fairly strong upper level trough, at least for August, over the midwest this afternoon will translate eastward. A period of weak shortwave ridging over the central ConUS Sunday/Monday will be followed by dual ua troughs, the more potent will track along the U.S./Canadian border, the other will translate eastward over the southwest ConUS and deepen somewhat as it moves over the southern U.S. Plains Wednesday/Thursday. This progressive pattern will keep an upper ridge over the southeastern ConUS, drop a cold front through the forecast area today, followed by another front next Thursday, and perhaps another a week from Monday. Moisture will remain relatively high over the region due to a steady feed of mid/upper level moisture streaming around the western periphery of the ua ridge during this time, and the cold fronts not being strong enough to abate a steady feed of low level Gulf moisture. All of the above points to a continuing chance of rain the next seven days and below normal temperatures, for the most part on both counts. The best rain chances will shift to the Upper Trans Pecos and southwest Texas tonight as the front moves south and upslope flow increases due to more easterly low level winds. Most of these same areas will have low end chance PoPs Sunday with more isolated convection possible over the rest of the area. On Monday, rain chances will rise a little over the Permian Basin as mid level perturbations impinge upon the area from Mexico around the ua ridge, and ahead of the next ua trough mentioned above. PoPs will increase a bit more Monday night and Tuesday as this same ua trough deepens, with a few shortwave troughs progged to enhance lift over the area. Another cold front will drop south in the wake of the trough by Thursday with more rain chances along and behind it. Heavy rainfall and localized flash flooding will be the main threats from showers and storms for the seven day forecast. Temperatures will be near normal Tuesday and Wednesday, but will be 5 to 10 degrees below normal the rest of the days. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 85 68 81 / 10 20 10 50 Carlsbad 66 85 65 86 / 30 30 20 30 Dryden 73 87 71 81 / 30 40 40 50 Fort Stockton 67 84 65 83 / 40 20 20 30 Guadalupe Pass 61 77 59 80 / 40 40 30 30 Hobbs 62 80 63 82 / 20 10 10 20 Marfa 60 79 59 81 / 40 40 30 30 Midland Intl Airport 68 84 67 82 / 10 20 10 40 Odessa 68 84 67 83 / 10 20 10 30 Wink 68 87 67 86 / 30 20 10 30 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 70/67
Hazardous weather outlook, Aug 20, 2:41 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT SAT AUG 20 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 241 PM CDT SAT AUG 20 2016 /141 PM MDT SAT AUG 20 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...GENERALLY ALONG AND SOUTH OF I-10...WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER. WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BEST CHANCES FOR RAIN SUNDAY WILL SHIFT TOWARD THE LOWER TRANS-PECOS AND THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AS WITH SATURDAY'S STORMS...THESE TOO WILL BE CAPABLE OF HEAVY RAINFALL PRODUCING LOCALIZED FLOODING. GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM. THUNDERSTORM CHANCES INCREASE OVER WEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY NEXT WEEK...WITH THE BEST CHANCES OVER THE EASTERN PERMIAN BASIN SOUTH TO THE LOWER TRANS-PECOS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 20, 5:59 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT SAT AUG 20 2016
TXZ075-081-082-202330-
TERRELL TX-BIG BEND AREA TX-PECOS TX-
559 PM CDT SAT AUG 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER...SOUTHERN
PECOS AND SOUTHWESTERN TERRELL COUNTIES UNTIL 630 PM CDT...
AT 559 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF LONGFELLOW...OR 12 MILES SOUTHWEST OF SANDERSON...
MOVING SOUTHWEST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SANDERSON.
LAT...LON 2993 10284 3022 10248 3021 10224 2986 10234
2984 10237
TIME...MOT...LOC 2259Z 031DEG 18KT 3003 10257The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:26 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 2 hr |
| Aug 21, 2:15 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
Nearby
River Flood Warnings in Texas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.